When Langmead1 in 1906 reported eight cases of salicylate poisoning in children, two of which were fatal, he called attention to the similarity of these cases to diabetic acidosis. Likewise, he referred to the term "salicyl-dyspnea," which Quincke had used in 1882, when he too had apparently noted the resemblance. Since that time this observation has been abundantly confirmed. It would appear, however, that the syndrome produced by overdosage of salicylate has not been sufficiently stressed to make it common knowledge. Standard textbooks and systems of medicine, as well as key treatises on the subject of diabetes, do not mention it. Two of the textbooks on pediatrics which we examined described it briefly under "poisons." Our object in restating this problem under the foregoing title is again to call attention to this similarity.
REPORT OF CASE
H. U., a boy, aged 18 months, was sent to the Children's
BOWEN BD, ROUFA JF, CLINGER OW. THE DIFFERENTIAL DIAGNOSIS OF SALICYLATE POISONING AND DIABETIC ACIDOSIS: REPORT OF A CASE. JAMA. 1936;107(4):276–277. doi:10.1001/jama.1936.02770300030008
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.